Thunderstorm Wind, Cherry
- When
- July 28, 3:55 PM CST
- Where
- Cherry County, 0.69 mi N of (Vtn)miller Fld Vale
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.860, -100.550
Thunderstorms developed along a broken line extending from the western Sandhills northeast into far northern Nebraska and south central South Dakota during the early evening hours of July 28th. This activity quickly grew upscale with a solid line of thunderstorms by 6 PM CDT.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Thunderstorms developed along a broken line extending from the western Sandhills northeast into far northern Nebraska and south central South Dakota during the early evening hours of July 28th. This activity quickly grew upscale with a solid line of thunderstorms by 6 PM CDT. Storm activity maintained its intensity over far northern Nebraska through 9 PM CDT, before weakening. Thunderstorm wind gusts up to 62 MPH were reported at the Valentine Airport and hail up to 2.5 inches in diameter was reported in Keya Paha County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 28, 2:34 PM CST, 1 hour 21 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service North Platte NE 334 PM CDT Mon Jul 28 2025 .KEY MESSAGES... - Heat continues into this evening. - Severe potential will be the concern for the next couple of days. - Cooler weather with continued chances for rainfall Wednesday through Friday. && .SHORT TERM /THROUGH TUESDAY NIGHT/... Issued at 332 PM CDT Mon Jul 28 2025 The Extreme Heat Warning and Heat Advisory will remain in place for most of western and north central Nebraska until 8pm CDT tonight. Dew points late this afternoon in the upper 60s and 70s will continue to push heat index values to near 105 degrees in places. Those with outdoor plans should continue to practice caution and stay hydrated through this evening. Thunderstorm chances this late this afternoon and evening will be the other concern. Scattered thunderstorm initiation is expected late this afternoon along a surface trough positioned from near Valentine to west of Ogallala. A well mixed boundary layer will be in place across the western Sandhills ahead of this surface trough, with inverted-v profiles leading to potential strong wind gusts. A secondary concern would be hail. Overall weak shear could lead to an isolated landspout near the boundary before the storms gust out and weaken this evening. A secondary area to watch will be along a southward moving outflow boundary across southern South Dakota. This appears it will stall and become the focus for potential supercell development, with the the flow backed to the east-northeast to the north of the boundary enhancing shear. All hazards will be possible with these storms. Most CAMs, including recent runs of the HRRR, keep this activity north of the NE/SD border. With such close proximity to northern Nebraska this will have to be watched closely. Another round of convection is likely late Tuesday afternoon and Tuesday night. As a shortwave trough approaches the area from the west, surface low pressure will deepen across eastern Colorado. A warm front will extend east of this low very near the NE/KS border. Could see development near and north of the boundary across southwest Nebraska late Tuesday afternoon. The other area to watch will be across western Nebraska where a favorable upslope development is expected. These storms will pose a wind threat, while the ones closer to the boundary across southwest Nebraska could contain a hail threat in addition to wind. Locally heavy rainfall will be a concern across the entire area. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... Issued at 332 PM CDT Mon Jul 28 2025 A strong cold front will move south through the area Tuesday night with much cooler weather Wednesday through Friday. There will be a continued threat for showers/thunder during this period with somewhat moist upslope flow continuing. The overall severe threat during this timeframe looks low with the cooler temperatures. By the weekend temperatures do begin to moderate somewhat, but still averaging somewhat below normal, especially Saturday. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 1238 PM CDT Mon Jul 28 2025 A frontal boundary sinking south through the area later this afternoon into tonight will bring increased chances for thunderstorms then lower ceilings during this TAF period...mainly affecting KVTN. At KLBF, have dry weather and VFR conditions forecast...though there is some uncertainty whether or not any of those lower ceilings sink far enough south to impact the terminal...at this point just mentioned FEW010 around sunrise Tuesday. At KVTN, this frontal boundary will bring a more variable nature to the winds later this afternoon along with the potential for storms, with hi-res models showing development possibly just west or right over the terminal area. Best potential looks to be between 22-01Z, but was a bit generous on the end time in case it's slower to exit to the east...kept the rest of the period dry. Models/guidance are in pretty good agreement showing low level stratus building in late tonight...have IFR ceilings between 09-15Z, potentially improving to MVFR for the final few hours of this period. As far as winds go...this afternoon ahead of the front, expect gusty SSErly winds, gusts near 20-25 MPH. As the front nears, winds lighten and turn more variable (closer to midnight for KLBF vs later this afternoon for KVTN), then behind the front through the end of this period, winds turn easterly with speeds around 10-15 MPH. && .LBF WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT /7 PM MDT/ this evening for NEZ005-006-008-009-024>027-036>038-057>059-069>071. Extreme Heat Warning until 8 PM CDT this evening for NEZ007- 010-028-029. && SHORT TERM...Taylor LONG TERM...Taylor AVIATION...ADO
Hazardous Weather Outlook National Weather Service North Platte NE 347 PM CDT Mon Jul 28 2025 NEZ004>010-022>029-035>038-056>059-069>071-094-292100- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 347 PM CDT Mon Jul 28 2025 /247 PM MDT Mon Jul 28 2025/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Tonight. Dangerously hot and humid conditions are expected across much of western and north central into this evening. An Extreme Heat Warning and Heat Advisory is in effect for portions of western and north central Nebraska, where heat index values from around 100 to in excess of 105 are expected this evening. Strong to severe thunderstorms will be possible this evening across the area, with the greatest risk across portions of north central Nebraska. Damaging winds will be the primary threat. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Isolated strong to severe thunderstorms and locally heavy rainfall are possible Tuesday afternoon and evening across all of western and north central Nebraska. Thunderstorms chances continue nearly each day Wednesday through Sunday. The threat for severe weather is low at this time, though locally heavy rainfall will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Taylor
Special Weather Statement
National Weather Service North Platte NE
412 PM CDT Mon Jul 28 2025
NEZ094-282200-
Western Cherry NE-
412 PM CDT Mon Jul 28 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTH CENTRAL CHERRY COUNTY
THROUGH 500 PM CDT...
At 411 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms over Merriman, or 16 miles south of Martin, moving
northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Cody, Merriman, Cody Lake, and Eli.
This includes the following highways...
Highway 20 between mile markers 132 and 159.
Highway 61 between mile markers 221 and 231.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Nebraska.
&&
LAT...LON 4300 10110 4298 10109 4283 10168 4296 10182
4300 10179
TIME...MOT...LOC 2111Z 241DEG 34KT 4295 10165
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
CLBSpecial Weather Statement
National Weather Service North Platte NE
450 PM CDT Mon Jul 28 2025
NEZ005-006-282230-
Eastern Cherry NE-Keya Paha NE-
450 PM CDT Mon Jul 28 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN CHERRY AND
NORTHWESTERN KEYA PAHA COUNTIES THROUGH 530 PM CDT...
At 450 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Sicangu Village, or 7 miles north of Valentine,
moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Sparks and Smith Falls State Park.
This includes the following highways...
Highway 83 between mile markers 216 and 222.
Highway 12 between mile markers 4 and 25.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Nebraska.
&&
LAT...LON 4288 9989 4290 10064 4300 10063 4300 9989
TIME...MOT...LOC 2150Z 272DEG 30KT 4297 10053
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
CLBThe North Platte radar (KLNX), 100 km away, was scanning. The volume nearest the first event began at 21:52 UTC.
7 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, July 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1284113, 1284106, 1284107, 1284108, 1284109, 1284110, 1284111, 1284112.